Wildfire, Southeastern Burlington
- When
- April 8, 11:07 PM EST to April 11, 11:00 PM EST
- Where
- Southeastern Burlington forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
The unseasonably dry weather coupled with strong winds helped quickly spread two wildfires on the 9th in central Burlington County. The South Park fire started just after Midnight EDT on the 9th in Woodland Township in Burlington County near South Park and Sooy Roads.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The unseasonably dry weather coupled with strong winds helped quickly spread two wildfires on the 9th in central Burlington County. The South Park fire started just after Midnight EDT on the 9th in Woodland Township in Burlington County near South Park and Sooy Roads. Most of it occurred on the grounds of the South Park Hunting Club. The strong winds helped spread the fire quickly. It was suspected that gypsy moth tree damage also contributed to the rapid spread of the fire. Air resources were used to battle the blaze. Over 250 local and state forestry fire fighters helped battle the blaze. At 8 a.m. EDT on the 9th, the fire was partially contained and already burned 400 acres. Sections of Sooy Road and South Park Roads were closed in Tabernacle and Woodland Townships. Helicopters were used by the State Forest Fire Service to battle the blaze and plow lines had been established behind the houses on Sooy Place Road. Controlled burns have been completed to reduce the threat of property damage. Overnight on the 9th, the fire did not grow due to the lower temperatures, increased humidity, and subsiding winds. The fire reached about 50 percent containment. On noon on the 10th, the wildfire reached 75 percent containment. It was expected to consume about 1000 acres before total containment was reached.| |A second wildfire occurred on the Fort Dix Military Installation, near the Burlington and Ocean County border on the 9th. It was totally contained on the 10th. The fire started on Training Ranges 13 and 14. Fortunately, the wind was spreading the fire toward a controlled burn area. With the assistance of three other fire companies, Joint Base fire personnel extinguished the blaze and there were no reported injuries or damage. The fire consumed about 300 acres.
Other smaller wildfires also occurred in Monroe Township (Middlesex County) on Disbrow Road on the afternoon of the 9th and in West Windsor Township (Mercer County) off Meadow Road. In all, there were thirty-three reported wildfires throughout the state of New Jersey on the 9th. Because of the increased fire weather risk, the New Jersey Forestry Service went to Stage III restrictions on camp fires south of the Raritan River. All fires in wooded areas were now prohibited unless contained within an elevated stove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 8, 7:18 PM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
818 PM EDT SUN APR 8 2012
.SYNOPSIS...
A LOW PRESSURE SYSTEM TO OUR NORTHEAST WILL BECOME ALMOST STATIONARY
MONDAY THROUGH THE MID-WEEK PERIOD. NUMEROUS WEAK TROUGHS OF LOW
PRESSURE WILL PUSH THROUGH OUR REGION DURING THIS PERIOD. IT IS NOT
UNTIL HIGH PRESSURE, MOVING IN FROM THE NORTHWEST, ON THURSDAY DOES
IT KICK THE LOW OUT TO SEA. THIS HIGH WILL SETTLE ACROSS OUR AREA
THROUGH THE REMAINDER OF THE WEEK AND INTO SATURDAY. A WARM FRONT
WILL TRY TO LIFT THROUGH OUR REGION ON SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
FOR THE EARLY EVENING UPDATE...SOME MINOR ADJUSTMENTS WERE MADE TO
THE NEAR-TERM TEMPS AND DEWPOINTS...AND THE PRESENCE OF SOME SCT
MID CLOUDS WAS NOTED. THE CURRENT GUSTY WINDS ARE EXPECTED TO
CONTINUE INTO THE EVENING AND SUBSIDE A BIT OVERNIGHT. HWVR AS
NOTED PREVIOUSLY IT WILL NOT BE A PARTICULARLY GOOD NIGHT FOR
RADIATIONAL COOLING...ALTHO WITH DRY AIR IN PLACE AND SOME LOW-LVL
COLD ADVCTN OVERNIGHT...TEMPS ARE EXPECTED TO DROP SOME 25 TO 30
DEG F FROM THE RATHER PLEASANT DAYTIME HIGHS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
AS THE UPPER LOW TO OUR NORTH CONTINUES TO RETROGRADE, IT WILL
CARVE OUT A RATHER SHARP TROUGH OVER THE NORTHEASTERN STATES. THIS,
IN TURN, WILL CAUSE THE PRESSURE GRADIENT TO TIGHTEN AND BRING US
A BLUSTERY DAY MONDAY. WEST WINDS WILL INCREASE QUICKLY AFTER
SUNRISE AND COULD GUST TO AROUND 40 MPH FROM MID OR LATE MORNING
THROUGH MUCH OF THE AFTERNOON. SKIES WILL BE MOSTLY SUNNY EARLY IN
THE DAY BUT CLOUDS WILL BE ON THE INCREASE FROM WEST TO EAST
DURING THE AFTERNOON. THERE WILL ALSO BE AN INCREASING THREAT FOR
SHOWERS,ESPECIALLY IN OUR WESTERN ZONES, TOWARD EVENING. IT WILL
BE A ANOTHER MILD DAY WITH HIGHS IN TE MID 50S TO UPPER 60S.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
5-WAVE MODEL GUIDANCE SHOWS A VERY AMPLIFIED TROUGH OVER THE
EASTERN AND FAR WESTERN UNITED STATES WITH A RIDGE IN BETWEEN.
THIS WILL NOT PERMIT MUCH LONGITUDINAL MOVEMENT THE NEXT COUPLE OF
DAYS PROVIDING AN ABOVE AVERAGE CONFIDENCE FORECAST...AT LEAST ON
THE SYNOPTIC SCALE. TOWARDS THE END OF THE EXTENDED PERIOD THE
AMPLIFIED PATTERN BEGINS TO BREAK DOWN WITH MORE OF A ZONAL FLOW
KICKING IN.
THE PATTERN DESCRIBED ABOVE WILL PROVIDE OUR REGION WITH BELOW
NORMAL TEMPERATURES AND UNSETTLED WEATHER THROUGH THURSDAY.
MID-LEVEL LOW PRESSURE, ENTRENCHED OVER THE NORTHEAST, WILL CONTINUE
TO PUSH PIECES OF ENERGY DOWN ACROSS OUR REGION FROM TUESDAY THROUGH
THURSDAY. CHANCE POPS ARE CARRIED THROUGH A MAJORITY OF THE EXTENDED
PERIOD TO ACCOUNT FOR ANY LIFT ASSOCIATED WITH THESE VORT LOBES.
WEDNESDAY COULD SHAPE UP TO BE AN INTERESTING DAY AS WE START OUT
WITH SOME SNOW SHOWERS ACROSS OUR FAR NORTHERN COUNTIES. AT THIS
POINT THE MID-LEVEL LOW IS DIRECTLY OVERHEAD AND THE MODELS ARE
SHOWING A -30C COLD POOL MOVING THROUGH DURING THE AFTERNOON HOURS.
ALTHOUGH THERE WILL BE CLOUDS AROUND AND SURFACE TEMPERATURES ONLY
IN THE MID-50S WITH DEWPOINTS IN THE LOW 30S, THERE WILL BE SOME
ELEVATED INSTABILITY TO PLAY WITH. THE LAPSE RATES IN THE MID-LEVELS
LOOK TO BE AROUND 7C/KM WITH MU CAPE AROUND 200J/KG, THIS COULD BE
ENOUGH TO PROVIDE SOME CHARGE SEPARATION. THEREFORE ISOLATED
CONVECTION HAS BEEN ADDED TO THE GRIDS FOR WEDNESDAY AFTERNOON.
THERE COULD BE ANOTHER VORT OR TWO PUSHING THROUGH ON THURSDAY, AS
THE MID-LEVEL SYSTEM PULLS FURTHER TO THE EAST. STILL NOT EXPECTING
MUCH IN THE WAY OF PRECIPITATION AS THE ATMOSPHERE IS STILL REALLY
DRY. HIGH PRESSURE IS THEN ABLE TO SNEAK BACK IN FOR A DAY OR TWO BY
THE END OF THE WEEK. THIS WILL HELP US RETURN TO MORE SEASONAL
TEMPERATURES, BUT ONCE AGAIN LEAVE US DRY. THERE IS A CHANCE THAT A
FAST MOVING LOW, CUTTING ACROSS THE MID-WEST NOW THAT WE ARE IN
ZONAL FLOW ALOFT, COULD PROVIDE US WITH A SOAKING ON SUNDAY.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR CONDS ARE EXPECTED THRU THE TAF PD. WITH HIGH PRESSURE TO OUR
WEST AND A HUGE UPPER LOW RETROGRADING TO OUR NORTH, WIND WILL BE
THE MAIN CONCERN, ESPECIALLY MONDAY. W WINDS GUSTING TO AROUND 20
KT THIS EVENING WILL DROP OFF TO 8 TO 10 KT OVERNIGHT. BUT SHORTLY
AFTER SUNRISE THEY WILL BEGIN TO INCREASE AND BY MID OR LATE MORNING,
SUSTAINED W WINDS OF 20 TO 25 KT WITH GUSTS TO AROUND 35 KT ARE
EXPECTED. THESE WINDS WILL THEN CONTINUE THROUGH MUCH OF THE DAY.
SKIES WILL BE MOSTLY CLEAR TONIGHT AND EARLY MONDAY BUT WE COULD
SEE AN INCREASE IN MID AND HIGH CLOUDS FROM THE WEST DURING THE
AFTERNOON. THERE MIGHT EVEN BE A FEW SHOWERS MOVING IN TOWARD
EVENING, BUT CONDITIONS SHOULD REMAIN VFR.
OUTLOOK...
TUESDAY...VFR WITH NORTHWEST WINDS...GUSTS UPWARDS OF 25 KNOTS.
WEDNESAY...VFR WITH NORTHWEST WINDS...GUSTS AROUND 20 KNOTS...ISOLATED
THUNDER POSSIBLE.
THURSDAY...VFR WITH NORTHWEST WINDS.
FRIDAY...VFR WITH NORTHWEST WINDS, BECOMING WEST BY AFTERNOON.
&&
.MARINE...
OUR WESTERLY FLOW WILL CONTINUE AS WE REMAIN BETWEEN HIGH PRESSURE
TO OUR WEST AND A HUGE UPPER LOW ROTATING TO OUR NORTH. THE UPPER
LOW IS IN THE PROCESS OF RETROGRADING AND, IN THE PROCESS, WILL
CARVE OUT A RATHER SHARP TROUGH OVER TE NORTHEASTERN STATES. THIS
WILL TIGHTEN THE LOW LEVEL PRESSURE GRADIENT AND BRING STRONG W
WINDS LATER TONIGHT THROUGH MONDAY. WE WILL RAISE A SMALL CRAFT
ADVISORY ON ALL OF OUR WATERS AT MIDNIGHT TONIGHT. ON THE NORTHERN
OCEAN WATERS, IT WILL CHANGE TO A GALE WARNING AT 6 AM. FOR NOW,
BOTH THE GALE WARNING AND THE SMALL CRAFT ADVISORY WILL RUN UNTIL
6 PM MONDAY.
OUTLOOK...
PRESSURE GRADIENT WILL STILL REMAIN PRETTY TIGHT ON TUESDAY
WITH THE LOW TO OUR NORTH. NORTHWEST WINDS WILL GUST UPWARDS OF
25KTS SO SMALL CRAFT LOOKS LIKE A GOOD CHANCE AGAIN. SEAS WILL BE
AROUND 4 FEET THROUGH MUCH OF THE PERIOD. WINDS WILL SLOWLY BEGIN
TO WANE ON WEDNESDAY, ALTHOUGH STILL GUSTY AT TIMES. HAVE ADDED A
ISOLATED AFTERNOON THUNDERSTORM TO OUR WATERS AS WELL. LOW TO OUR
NORTH MOVES AWAY ON THURSDAY AND HIGH PRESSURE SETTLES IN BY
FRIDAY GIVING US MUCH CALMER CONDITIONS.
&&
.FIRE WEATHER...
THE RED FLAG WARNING FOR TODAY WAS ALLOWED TO EXPIRE AT 800 PM
EDT. THE FIRE WX WATCH FOR MONDAY HAS BEEN UPGRADED TO A RED FLAG
WARNING.
MONDAY HAS ALL THE EARMARKS FOR BEING A CRITICAL FIRE WEATHER
DAY. WESTERLY WINDS WILL BE INCREASING TO 20 TO 30 MPH WITH GUSTS
TO AROUND 40 MPH. COMBINE THIS WITH LOW HUMIDITIES AND VERY DRY
FINE FUELS, AND WE WILL HAVE ALL THE INGREDIENTS FOR A CRITICAL
FIRE WEATHER DAY. A WEAK SYSTEM, APPROACHING FROM THE WEST, MAY
BRING SOME SHOWER ACTIVITY TO THE AREA AS EARLY AS VERY LATE
MONDAY AFTERNOON, BUT PRIOR TO THAT TIME, CONDITIONS COULD BE
QUITE HAZARDOUS. ANY SHOWERS THAT DEVELOP ARE LIKELY TO BE WIDELY
SCATTERED.
TUESDAY LOOKS LIKE ANOTHER DAY WE WILL HAVE AN ENHANCED FIRE
THREAT. ALTHOUGH THE DEWPOINTS WILL BE CLIMBING, WITH THE RELATIVE
HUMIDITIES INCREASING, THE WINDS WILL BE THE MAJOR FACTOR ONCE
AGAIN. STILL HAVE SUSTAINED NORTHWEST WINDS AROUND 20 MPH WITH
HIGH GUSTS. FOR NOW SINCE THERE IS ALREADY A WATCH UP FOR MONDAY
WILL CONTINUE TO MENTION THE ENHANCED THREAT FOR TUESDAY IN OUR HWO.
&&
.TIDES/COASTAL FLOODING...
WE LIKELY WILL SEE AREAS OF MINOR TIDAL FLOODING AGAIN THIS EVENING
ALONG THE ATLANTIC COAST AND LOWER DELAWARE BAY. EVEN WITH THE WIND
TAKING A MORE WESTERLY TURN TODAY, DEPARTURES ARE STILL RUNNING
AROUND A HALF FOOT ABOVE NORMAL. WHILE WE DON'T EXPECT WIDESPREAD
TIDAL FLOODING, THE MOST SUSCEPTIBLE AREAS COULD SEE SOME SPLASHOVER,
VERY SIMILAR TO THE LAST FEW NIGHTS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING FROM 10 AM TO 8 PM EDT MONDAY FOR PAZ054-055-
060>062-067>071.
NJ...RED FLAG WARNING FROM 10 AM TO 8 PM EDT MONDAY FOR NJZ001-
007>010-012>027.
DE...RED FLAG WARNING FROM 10 AM TO 8 PM EDT MONDAY FOR DEZ001>004.
MD...RED FLAG WARNING FROM 10 AM TO 8 PM EDT MONDAY FOR MDZ008-012-
015-019-020.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT MONDAY
FOR ANZ430-431-452>455.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EDT MONDAY
FOR ANZ450-451.
GALE WARNING FROM 6 AM TO 6 PM EDT MONDAY FOR ANZ450-451.
&&
SYNOPSIS...HEAVENER
NEAR TERM...AMC
SHORT TERM...RPW
LONG TERM...HEAVENER
AVIATION...RPW/HEAVENER
MARINE...RPW/HEAVENER
FIRE WEATHER...RPW/AMC
TIDES/COASTAL FLOODING...RPWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1149 PM EDT SUN APR 8 2012 DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-015>019-021-PAZ054- 055-060>062-067>071-100400- NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX- WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-CUMBERLAND-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 1149 PM EDT SUN APR 8 2012 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ003-004-NJZ012>014-020-022>027-100400- INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-OCEAN-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON- 1149 PM EDT SUN APR 8 2012 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. RED FLAG WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-452>455-100400- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1149 PM EDT SUN APR 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450-451-100400- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- 1149 PM EDT SUN APR 8 2012 ...GALE WARNING IN EFFECT UNTIL 6 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379699, 379700, 379701, 379702.